Skip to content

ADD & ADHD Health Center

Select An Article

Tips to Reduce ADHD Medication Side Effects in Adults

(continued)
Font Size

ADHD Medications: Other Risks continued...

So what should you do to lessen the risk of having side effects with ADHD medications? Talk to your doctor. Go over your concerns, and have your doctor review your medical history. Be sure to mention if you have high blood pressure, heart problems, or a history of mental health problems or addiction. Your doctor  may want to run some tests to make sure that ADHD medications will be safe for you. For instance, you might need an EKG to monitor heart rhythm and rule out problems. After you start treatment, your doctor will probably want you to come in for regular checkups to see how you’re doing and to monitor your weight, blood pressure, and pulse.  

But remember this: Experts believe these ADHD medications are generally very safe. The risk of serious problems is extremely low. And keep in mind that untreated ADHD has health risks of its own. For many people, the benefits of treatment far outweigh the relative risks.

If you do have side effects from your ADHD medications, rest assured that most will diminish with time. But if they’re bothering you – if they’re severe or interfering with your life – don’t try to ignore them. Get help from your doctor. Together, you'll be able to come up with a way to work around the side effects or to resolve them altogether.

WebMD Medical Reference

Reviewed by Smitha Bhandari, MD on October 08, 2014
1|2|3
Next Article:

Today on WebMD

Post it notes
Symptoms and treatments.
Close up of eye
What's zapping your focus?
 
man driving car
How to manage your impulses.
Woman shopping for vitamins at drugstore
Should you take them?
 
concentration killers
SLIDESHOW
Woman taking a vitamin or supplement
Article
 
ADHD and Substance Abuse
Article
Reduce Side Effects ADHD Medications
Article
 

boy eating egg
Video
smiling man
Article
 
ADHD in Marriage and Romantic Relationships
Article
Adult man lying awake in bed
Article
 

WebMD Special Sections